Virginia, 2006

Flood in Virginia, July 6 to 7, 2006

July 6 to 7, 2006 · NWS RNK · 1 event in 1 county or zone

July 5th leading into the 6th heavy rains fell across Southside Virginia. Radar estimates were on the order of 5 to 6 inches across Halifax County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

July 5th leading into the 6th heavy rains fell across Southside Virginia. Radar estimates were on the order of 5 to 6 inches across Halifax County. This amount of rain resulted in the Dan River at South Boston rising briefly to minor flooding. Flood stage on the Dan River at South Boston is 19 feet. The river crested at 20.91 feet at 2300 EST on July 6th, 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 1:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 6, 1:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU JUL 6 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

BACK EDGE OF UPPER JET DYNAMICS EXIT THE REGION TAKING ITS
ASSOCIATED HIGH CLOUDS WITH IT. BEHIND THE EXITING CLOUD
SHIELD...PLENTY OF SUNSHINE WITH A CONTINUED STEEP LAPSE RATE IN THE
LOW LEVELS HAVE RESULTED IN SOME DIURNAL CUMULUS CLOUDS THIS
AFTERNOON. ANTICIPATE THESE TO DISSIPATE WITH THE APPROACH OF
SUNSET. WITH THE APPROACH OF HIGH PRESSURE TONIGHT...NEAR SURFACE
WINDS ARE EXPECTED TO VEER NORTHEAST TO EAST WITH A MAXIMUM UPSLOPE
COMPONENT DEVELOPING OVER THE NORTHWEST MOUNTAINS OF NORTH CAROLINA.
HAVE DEPICTED A TREND OF INCREASING CLOUDINESS IN THIS AREA BY
MIDNIGHT TONIGHT...BUT HAVE LIMITED COVERAGE TO PARTLY CLOUDY.
NOTABLY DRIER AIR IS ENTERING THE REGION...AND IT MAY BE CHALLENGING
TO PRODUCE A EXPANSIVE SWATH OF CLOUDS GIVEN THIS.

HAVE NOTICED IN THE WEST THAT THE ARRIVING DRIER AIR IS RESULTING IN
SURFACE DEW POINTS ABOUT 2 DEGREES LOWER THAN WHAT IS BEING
SUGGESTED REALITY SHOULD BE VIA THE MAV MOS. GIVEN THIS...AND EVEN
DRIER AIR UPSTREAM IN WV/PA...HAVE UNDERCUT MAV MOS LOWS BY A DEGREE
OR TWO IN MOST LOCATIONS TONIGHT...AND HAVE ALSO UNDERCUT THE DEW
POINT TREND ACCORDINGLY. HAVE CONTINUED THIS LOWER THAN GUIDANCE DEW
POINT TREND INTO THE AFTERNOON HOURS FRIDAY. HAVE GONE CLOSE TO MAV
MOS GUIDANCE FOR HIGHS FRIDAY.

SURFACE HIGH PRESSURE BUILDS OVER THE REGION THIS WEEKEND...WHILE
THE UPPER LEVEL LONG WAVE TROUGH TAKES ITS TIME IN EXITING THE AREA.
THE LOW STILL IN OUR REGION WITH ITS ASSOCIATED COLD POOL WILL MEAN
A BETTER POTENTIAL FOR DIURNAL CUMULUS CLOUDS IN THE EAST BOTH
SATURDAY AND SUNDAY AFTERNOON...BUT WILL HOLD OFF ON THIS FEATURE
HELPING TO GENERATE ANY PRECIPITATION AT THIS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

AS WE MOVE INTO EARLY NEXT WEEK...THE UPPER LEVEL PATTERN SHIFTS
INTO MORE OF A ZONAL FLOW...BUT WITH GRADUALLY INCREASING HEIGHTS.
ALSO THE CENTER OF THE SURFACE HIGH SHIFTS TO OUR SOUTHEAST. THIS
WILL PLACE THE AREA INTO A SCENARIO FOR GRADUALLY INCREASING
TEMPERATURES...AND LOW LEVEL MOISTURE ADVECTION. GUIDANCE HAS NOT
BEEN CONSISTENT WITH THE TIMING AND TRACK OF A SHORTWAVE TROUGH
MOVING ALONG THE ZONAL FLOW. THE LATEST TREND SHOWS A MUCH FARTHER
NORTH AND SLOWER TRACK AS COMPARED TO YESTERDAYS GFS SOLUTION.
FOLLOWING HPCS PRECIPITATION CHANCES DEPICTION FROM MONDAY ONWARD.
THIS SUGGEST DIURNAL SHOWERS AND STORMS SUNDAY EVENING...MONDAY
AFTERNOON AND EVENING...AND THEN AGAIN TUESDAY AFTERNOON. BY TUESDAY
NIGHT AND ONWARD...THE INFLUENCE OF THE SHORTWAVE TROUGH MAY BE
STRONG ENOUGH FOR PRECIPITATION CHANCES AROUND THE CLOCK WITH BETTER
COVERAGE POTENTIAL. HAVE FOLLOWED HPC NUMBERS FOR TEMPERATURES
SUNDAY NIGHT AND ONWARD.

&&

.AVIATION...

CLOUDS CONTINUE TO CLEAR FROM NORTHWEST TO SOUTHEAST. AS DRIER AIR
AND LOWER SURFACE DEW POINTS MOVE INTO THE REGION CEILINGS WILL
IMPROVE TO VFR THEN BECOME SCT. MVFR TO VLIFR FOG WILL DEVELOP IN
THE GREENBRIER VALLEY OVERNIGHT...WITH VLIFR VISIBILITIES AT LWB
AFTER 08Z. INVERSION WILL BREAK AROUND 14Z FRIDAY MORNING THEN THE
FOG WILL MIX OUT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

DS/DS/AMS
Hazardous weather outlook, Jul 6, 2:33 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT THU JUL 6 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
333 AM EDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
July 6, 3:00 PM EST to July 7, 8:00 AM EST
Where
Halifax County, South Boston
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522744.